Saturday, December 3, 2016

In real-time, a trying night

Caring for C. has become a consuming and stressful ordeal.

While I type, we are deliberating over whether to call an ambulance as her pediatrician advised, She's just been in status epilepticus for an hour and a half. For the moment, the seizures have petered out and she's asleep so we're holding off because I just hate being in hospital with her.

What precipitated this crisis is that she has been off the Valproic Acid  for one week now. The only treatment she's been receiving is cannabis oil: CBD 3x/day and THC whenever she had a string of seizures which wasn't often.

But we had been instructed by her new neurologist to start her on Vimpat while weaning off the VA and I disobeyed those instructions. Why? I had this pipe dream of having her off any anti-epileptics for the first time in twenty years and perhaps glimpsing a modicum of cognitive recovery.

But I now regret my little "experiment". Our devoted and wise pediatrician sounded puzzled (even annoyed) tonight when I confessed that C. hasn't been on Vimpat all along.

And in the background of this crisis is the new liver diagnosis we received on Sunday when we visited  her new gastro: Autoimmune Hepatitis. He is now 80% certain that it wasn't the Valproic Acid that damaged her liver - as he'd presumed earlier - but rather this disease which almost never afflicts anybody as young as C. Further tests - a fibroscan and a biopsy - will clinch the diagnosis.

To add salt to the wound: we have been giving C. diuretics to drain the fluid which has been accumulating due to her liver damage. The result is a shockingly gaunt child. Clearly, she had been harboring excess fluid everywhere, even her face, for quite some time.


Elizabeth said...

Oh my gosh. I hate reading this and hearing of your girl's and your own suffering. I find it shocking that the doctors don't believe the liver damage is from anticonvulsants. Honestly, that sounds like bullshit to me. I don't think they know anything, really, at this point -- for kids like yours and mine. The recent experience I had in hospital with Sophie because of hives is a good case in point. She developed the hives -- giant ones -- last year, and after doing some sleuthing online, I read that Vimpat can cause, rarely, giant hives. When I told the neuro this, she agreed that Sophie should come off the Vimpat (even though she'd been on it for EIGHT years!). I cut the dose in half and then weaned her down to a small amount. The hives disappeared. One year later, they returned, and her seizures started increasing as well. When we went in the hospital, the neuros disagreed that Vimpat caused the hives and ordered a GIANT IV dose of Vimpat. Within two hours of the IV dose, she had broken out in giant hives over her entire body. The neuros gasped and stopped the Vimpat, apologizing to me. They discussed it over the next few days, in consultation with an allergist and an immunologist and decided that it wasn't the Vimpat after all. I was incredulous. I refused to add the Vimpat back and insisted that we leave with only increased Onfi and the CBD. On discharge, I noticed on the discharge papers, a new "allergy" in Sophie's record (she has no other allergies or drug allergies or health conditions): VIMPAT. I'm telling you this long story so that you might go with your gut. Don't be afraid of not trying Vimpat. It's worth seeing how she'd do -- I'm certain that C is probably going through some terrible withdrawals, and if you can hang on and get through them, you might get to the other side. That being said, though, Vimpat is generally an easily tolerated drug, and it helped Sophie a bit for the eight years she was on it. I'm convinced her body was in toxic overload at some point. Since she's gone off the Vimpat she's had no hives again.

The Sound of the Silent said...

Thank you so much for all this inside information. We just brought home our first batch of Vimpat and googled it to learn when to administer - before/during/after food. Well, the first warning that pops up is: if you have liver problems, beware!
So now, having read that, along with your encouragement to try weathering this rough period without Vimpat, I'm holding off for the moment. If we get into the same awful status we were in last night I'll probably weaken and go for the Vimpat.